Intoxication mortelle après ingestion accidentelle de xylocaine visqueuse à 2% chez une jeune enfant

Acta Clin Belg. 2002:57 Suppl 1:51-3. doi: 10.1179/acb.2002.078.

Abstract

We report a case of fatal intoxication with 2% viscous lidocaine. A 18 month old infant was admitted after malaise and cardiorespiratory arrest at home. He was resuscitated, then seizures appeared before arrival at the hospital. Treatment was symptomatic, including cardiorespiratory resuscitation and administration of anticonvulsants. Identification of lidocaine and its metabolite monoethylglycinexylidide (MEGX) MEGX was performed after organic extraction by High Performance Liquid Chromatography (HPLC) with Diode Array Detection (DAD); the serum concentrations, determined by Fluorescence Polarisation Immuno Assay (FPIA), were : 1,1 μg / ml for lidocaine and 0,94 μg / ml for MEGX (H+7) and 0,30 μg / ml for the lidocaine (Day+1). Neurotoxic manifestations appear at lower concentrations than cardiotoxic symptoms which are correlated with plasma levels of lidocaine. The toxic symptoms begin with headache, hallucinations, seizure, coma, respiratory arrest and circulatory collapse. The toxic symptoms can persist even after the decrease of lidocaine concentration under therapeutic levels. There is no antidote and acute lidocaine toxicity is managed with supportive therapy (diazepam for seizures, intubation, chronotropic agents). Considering the gravity of these poisonings which remain rare, the 2% viscous lidocaine prescription is forbidden for children under 6 years old.

Keywords: accident domestique,; convulsions.; death,; décès,; lidocaine,; overdose,; seizure,; surdosage,; toxicity..